Alert archive / Mississippi / Tornado Warnings in 2008
Tornado Warning 115, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at May 8, 2008, 7:51 AM CDT for Lee County, Pontotoc County, Mississippi. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2008, 7:51 AM CDT (12:51 UTC)
- Expired
- May 8, 2008, 8:30 AM CDT
- In force
- 39 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Lee County, MS, Pontotoc County, MS
The radar
The Columbus AFB radar (KGWX), 67 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 8:01 AM CDT | TORNADO 3 | 4 W Tupelo, MS | EF3 TORNADO TOUCHED DOWN 4 MILES WEST OF TUPELO AND TRAVELED NORTHEAST ACROSS NORTHERN PORTIONS OF TUPELO. TOTAL PATH LENGTH WAS 9 MILES BEFORE LIFTING ROUGHLY 3 MILES SOUTH SOUTHEAST OF SALTILLO. THE MAXIMUM WIDTH WAS 200 YARDS. THE MAXIMUM ESTIMATED WINDS WE |
| May 8, 8:04 AM CDT | TORNADO | 3 W Tupelo, MS | |
| May 8, 8:04 AM CDT | TORNADO | 4 W Tupelo, MS | ROOFS DAMAGED, SHEDS DESTROYED, TREES DOWN |
| May 8, 8:15 AM CDT | TORNADO | 4 Nnw Tupelo, MS | DEPT OF TRANSPORTATION BUILDING DAMAGE AT MALL AT BARNS CROSSING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 0.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KMEG 081250
TORMEG
MSC081-115-081330-
/O.NEW.KMEG.TO.W.0115.080508T1251Z-080508T1330Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
751 AM CDT THU MAY 8 2008
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
EASTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
* UNTIL 830 AM CDT
* AT 751 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING A TORNADO NEAR FURRS...OR NEAR
PONTOTOC...MOVING NORTHEAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TUPELO...SALTILLO...PRATTS FRIENDSHIP AND GUNTOWN.
.THE SAFEST PLACE TO BE DURING A TORNADO IS A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
.IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3428 8905 3438 8886 3437 8882 3440 8881
3440 8878 3442 8878 3451 8859 3427 8853
3412 8894
TIME...MOT...LOC 1251Z 243DEG 18KT 3424 8889
$$4 follow-up statements
000
WWUS54 KMEG 081305
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
805 AM CDT THU MAY 8 2008
MSC115-081315-
/O.CAN.KMEG.TO.W.0115.000000T0000Z-080508T1330Z/
PONTOTOC MS-
805 AM CDT THU MAY 8 2008
...THE TORNADO WARNING FOR EASTERN PONTOTOC COUNTY IS CANCELLED...
AT 805 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE TORNADO WARNING IS CANCELLED.
LAT...LON 3416 8882 3437 8882 3440 8881 3440 8878
3442 8878 3451 8859 3428 8853 3426 8856
TIME...MOT...LOC 1305Z 233DEG 23KT 3429 8877
$$
MSC081-081330-
/O.CON.KMEG.TO.W.0115.000000T0000Z-080508T1330Z/
LEE MS-
805 AM CDT THU MAY 8 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 AM CDT FOR NORTHERN
LEE COUNTY...
AT 805 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR TUPELO...MOVING
NORTHEAST AT 25 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SALTILLO...PRATTS FRIENDSHIP AND GUNTOWN.
.THE SAFEST PLACE TO BE DURING A TORNADO IS A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
.IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3416 8882 3437 8882 3440 8881 3440 8878
3442 8878 3451 8859 3428 8853 3426 8856
TIME...MOT...LOC 1305Z 233DEG 23KT 3429 8877
$$000
WWUS54 KMEG 081308
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
808 AM CDT THU MAY 8 2008
MSC081-081330-
/O.CON.KMEG.TO.W.0115.000000T0000Z-080508T1330Z/
LEE MS-
808 AM CDT THU MAY 8 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 AM CDT FOR NORTHERN
LEE COUNTY...
AT 808 AM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO. THIS
TORNADO WAS LOCATED NEAR TUPELO ON CHESTER ROAD...MOVING NORTHEAST
AT 25 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SALTILLO...PRATTS FRIENDSHIP AND GUNTOWN.
.THE SAFEST PLACE TO BE DURING A TORNADO IS A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
.IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3416 8882 3437 8882 3440 8881 3440 8878
3442 8878 3451 8859 3428 8853 3426 8856
TIME...MOT...LOC 1308Z 233DEG 23KT 3430 8875
$$000
WWUS54 KMEG 081314
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
814 AM CDT THU MAY 8 2008
MSC081-081330-
/O.CON.KMEG.TO.W.0115.000000T0000Z-080508T1330Z/
LEE MS-
814 AM CDT THU MAY 8 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 AM CDT FOR LEE
COUNTY...
AT 814 AM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO. THIS
TORNADO WAS LOCATED OVER NORTHERN SECTIONS OF TUPELO...MOVING
NORTHEAST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SALTILLO...PRATTS FRIENDSHIP AND GUNTOWN.
.THE SAFEST PLACE TO BE DURING A TORNADO IS A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
.IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3416 8882 3437 8882 3440 8881 3440 8878
3442 8878 3451 8859 3428 8853 3426 8856
TIME...MOT...LOC 1314Z 243DEG 16KT 3432 8871
$$000
WWUS54 KMEG 081322
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
822 AM CDT THU MAY 8 2008
MSC081-081330-
/O.CON.KMEG.TO.W.0115.000000T0000Z-080508T1330Z/
LEE MS-
822 AM CDT THU MAY 8 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 AM CDT FOR LEE
COUNTY...
AT 822 AM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO. THIS
TORNADO WAS LOCATED NEAR BARNES CROSSING...OR 7 MILES NORTHEAST OF
TUPELO...MOVING NORTHEAST AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GUNTOWN
AND PRATTS FRIENDSHIP.
.THE SAFEST PLACE TO BE DURING A TORNADO IS A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
.IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3416 8882 3437 8882 3440 8881 3440 8878
3442 8878 3451 8859 3428 8853 3426 8856
TIME...MOT...LOC 1322Z 244DEG 24KT 3434 8865
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 8, 2:56 AM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, May 8, 2:56 AM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 256 AM CDT THU MAY 8 2008 .DISCUSSION... SURFACE LOW LOCATED OVER SOUTHWEST MISSOURI EARLY THIS MORNING WITH A COLD FRONT EXTENDING INTO WESTERN ARKANSAS INTO EAST TEXAS. SHOWERS AND A FEW THUNDERSTORMS ARE MOVING ACROSS THE FORECAST AREA AT THE PRESENT TIME. TEMPERATURES REMAIN ON THE WARM SIDE WITH READINGS IN THE LOWER 70S WHERE RAIN HAS YET TO FALL AND 60S WHERE RAIN HAS ALREADY FALLEN. THE COLD FRONT SHOULD MAKE ITS WAY THROUGH THE FORECAST AREA DURING THE DAY TODAY. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT. THERE COULD BE SOME SEVERE STORMS TODAY WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREAT. BY TONIGHT...THE COLD FRONT SHOULD BE SOUTH OF THE FORECAST AREA SO IT SHOULD BE DRY. THE FRONT WILL STALL OUT JUST SOUTH OF THE FORECAST AREA AND THEN RETREAT NORTH AS A WARM FRONT ON FRIDAY AND FRIDAY NIGHT WHICH WILL MEAN A CHANCE OF SHOWERS AND THUNDERSTORMS. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON FRIDAY NIGHT WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREAT. THE FRONTAL BOUNDARY REMAIN CLOSE TO THE FORECAST AREA ON SATURDAY SO SOME ISOLATED THUNDERSTORMS WILL BE POSSIBLE. BY SATURDAY NIGHT...LOW PRESSURE DEVELOP AND MOVES ALONG THE FRONT WHICH WILL INCREASE THE CHANCE FOR SHOWERS AND THUNDERSTORMS FOR SATURDAY NIGHT AND SUNDAY. THERE WILL AGAIN BE A THREAT OF SEVERE THUNDERSTORMS ON SATURDAY NIGHT AND INTO SUNDAY WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREAT. HIGH PRESSURE SHOULD MOVE IN BEHIND THIS SYSTEM WHICH WILL KEEP THINGS DRY FROM SUNDAY NIGHT THROUGH TUESDAY. A NEW STORM SYSTEM DEVELOP IN THE CENTRAL PLAINS BY TUESDAY WHICH WILL BRING ANOTHER THREAT OF THUNDERSTORMS FOR TUESDAY NIGHT AND WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... MEM 78 63 82 61 / 70 10 30 20 MKL 75 58 77 56 / 80 10 30 20 JBR 77 59 78 57 / 60 10 30 20 TUP 77 62 84 61 / 70 10 20 20 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 8, 3:25 AM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 325 AM CDT THU MAY 8 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091015- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 325 AM CDT THU MAY 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY OVER MUCH OF WEST TENNESSEE AND NORTH MISSISSIPPI GENERALLY EAST OF A LINE FROM UNION CITY TENNESSEE TO MEMPHIS TO COFFEEVILLE MISSISSIPPI. A COLD FRONT WILL MOVE THROUGH THE MID-SOUTH TODAY. THUNDERSTORMS WILL DEVELOP AHEAD OF THE THE COLD FRONT. SOME SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL AS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND EVENING OVER SOUTHWEST TENNESSEE AND NORTH MISSISSIPPI SOUTH AND EAST OF A LINE FROM HENDERSON TENNESSEE TO MEMPHIS TO CLARKSDALE MISSISSIPPI. THE FRONT WILL STALL OUT ACROSS NORTH MISSISSIPPI AND AN UPPER LEVEL DISTURBANCE WILL MOVE ALONG THE FRONT WHICH WILL TRIGGER MORE THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO A RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE MID-SOUTH SATURDAY NIGHT AND SUNDAY MORNING. LOW PRESSURE WILL DEVELOP AND MOVE ALONG THE FRONTAL BOUNDARY PRODUCING MORE THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IN SUPPORT OF SEVERE WEATHER OPERATIONS TODAY...FRIDAY NIGHT AND AGAIN SATURDAY NIGHT INTO SUNDAY MORNING.
In the hours before
Special weather statement, May 8, 7:27 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 727 AM CDT THU MAY 8 2008 MSZ015-016-081300- LEE MS-PONTOTOC MS- 727 AM CDT THU MAY 8 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI... PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 5 MILES SOUTHWEST OF PONTOTOC AT 727 AM CDT...MOVING NORTHEAST AT 35 MPH. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN LEE AND PONTOTOC COUNTIES...INCLUDING THE CITIES OF BALDWYN...PONTOTOC AND TUPELO...SHOULD MONITOR THIS STORM CLOSELY..
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:26 AM CDT | Tornado Warning | MEG | Itawamba, Lee, Prentiss, Tishomingo | 49 min |
| May 8, 8:33 AM CDT | Flash Flood Warning | MEG | Lee, Pontotoc | 6 hr |
| May 8, 9:09 AM CDT | Tornado Warning | MEG | Itawamba, Prentiss, Tishomingo | 21 min |
| May 8, 10:37 AM CDT | Tornado Warning | MEG | Lee, Prentiss | 38 min |
| May 8, 11:01 AM CDT | Severe Thunderstorm Warning | MEG | Tishomingo | 44 min |
| May 8, 11:44 AM CDT | Severe Thunderstorm Warning | MEG | Monroe | 46 min |
Nearby
Tornado Warnings in Mississippi, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.